The FDA issued a Safety Alert requiring all manufacturers of Fentanyl patches, brand name Duragesic, to change the packaging to make the name and strength of the patches more visible. This Safety Alert comes after the FDA has received reports of deaths from accidental exposure to fentanyl patches.
Duragesic (fentanyl) patches
Fentanyl patches are used by physicians and care providers to manage the pain of patients. The patch is a strong prescription pain medication that contains a narcotic opioid. It comes in multiple doses depending on the patient’s pain level. The patch is attached to the skin of the patient on the chest, back for side of the waist and changed every three days.
The FDA requires a packaging change
The FDA has received many reports of death or serious illness from accidental exposure to fentanyl patches. Reports indicate that accidental exposure has occurred when the patch falls of a patient and is touched by a child or pet. The FDA is requiring a change to the color of the ink used on the fentanyl patch for the name of the drug and the dosage. This is intended to make it easier to see if it falls off a patient. This change will also aid caregivers and medical professionals to more easily identify a patch that is already on a patient, to try to prevent overdoses.
The FDA has requested that both the name brand and generic manufacturers of fentanyl patches to make these changes to their packaging.